Archive for July 2012

Lipid emulsion therapy for poisonings: a review

July 30, 2012, 11:29 pm

★★★½☆

Intravenous Lipid Emulsion for the Treatment of Drug Toxicity. Ozcan MS, Weinberg G. J Intensive Care Med 2012 Jun 24 [Epub ahead of print]

Abstract

This article reviews the history of intravenous lipid emulsion (ILE) as a treatment for poisoning, proposed mechanisms, laboratory and clinical evidence relating to ILE, dosing, and potential side effects.

Interest in ILE as therapy for …

Read More »

Rapid atropinization in organophosphate overdose

July 28, 2012, 6:48 pm

★★★½☆

Open-Label Randomized Clinical Trial of Atropine Bolus Injection Versus Incremental Boluses Plus Infusion for Organophosphate Poisoning in Bangladesh. Abedin MJ et al. J Med Toxicol 2012;8:108-117.

Abstract

The primary cause of death after anticholinesterase poisoning is respiratory failure with subsequent hypoxemia. This results from muscarinic effects on the cardiovascular and pulmonary systems (bronchospasm, bronchorrhea, aspiration, bradydysrhythmias, or hypotension), nicotinic effects

Read More »

Flumazenil-induced seizures

July 26, 2012, 12:15 am

 


★★½☆☆

A Poison Center’s Ten-Year Experience with Flumazenil Administration to Acutely Poisoned Adults. Kreshak AA et al. J Emerg Med 2012 Jul 4 [Epub ahead of print]

Abstract

The use of flumazenil for diagnosis and treatment of poisoned patients with suspected benzodiazepine poisoning is controversial.

This historical case series searched the computerized database of the California Poison Control System to …

Read More »

Superb review of atypical antipsychotic overdose

July 24, 2012, 11:46 pm

★★★★☆

Overdose of Atypical Antipsychotics: Clinical Presentation, Mechanisms of Toxicity and Management. Levine M, Ruha AM.

CNS Drugs 2012;26:601-611.

Abstract

Recently, a number of new antipsychotic agents have been approved for use in the United States. These so-called “atypical antipsychotics” can be effective in treating the positive symptoms of schizophrenia (delusions, hallucinations) as well as the negative symptoms (poverty of speech, …

Read More »

Case discussion: antimony toxicity

July 23, 2012, 11:42 pm

★★★½☆

A 34-Year-Old Man with Intractable Vomiting after Ingestion of an Unknown Substance. Konstantopoulos WM et al. N Engl J Med 2012 Jul 19;376:259-68.

No abstract available

This case, from the Massachusetts General Hospital, describes a patient who developed recurrent vomiting, metabolic acidosis, hepatic failure, and acute renal failure after ingesting tartar emetic (antinomy potassium tartrate) in a attempt …

Read More »

Excellent review of opioid toxicity

July 10, 2012, 9:48 pm

★★★★☆

Management of Opioid Analgesic Overdose. Boyer EW. N Engl J Med 2012 Jul 12;367:146-55.

No abstract available online

This is an excellent review of issues involved in managing opioid overdose, that has the distinct advantage of offering strong opinions on some controversial topics.   While I’m not sure that I agree with everything Dr.  Boyer advocates in this article, I appreciate …

Read More »

Was Yasser Arafat killed by radioactive Polonium?

July 7, 2012, 12:29 pm


TimeWorld reported yesterday on renewed rumors that Yasser Arafat, long-time head of the Palestine Liberation Organization, was killed by exposure to the radioactive isotope polonium-210. In the wake of an al-Jazeera investigation showing that some of Arafat’s personal effects — toothbrush, underwear, etc — were recently found to contain high levels of 210Po, there have been …

Read More »

Managing diethylene glycol (non)ingestion

July 6, 2012, 11:20 pm

Diethylene glycol

★★☆☆☆

Management of diethylene glycol ingestion. Hoyte CO, Leikin JB. Clin Toxicol 2012 July;50:525-527.

Abstract

To start with, the title of this paper is quite misleading. The case that serves as a springboard for discussion here actually displayed no evidence that any significant amount of diethylene glycol (DEG) was ingested at all.

A 35-year-old man presents to the emergency …

Read More »

Methadone: a potentially dangerous choice for chronic pain

July 6, 2012, 12:18 am

★★★½☆

Vital Signs: Risk for Overdose from Methadone Used for Pain Relief — United States, 1999-2010. MMWR 2012 Jul 3;61:1-5.

Full Text

Methadone is a potentially dangerous drug for a number of reasons. Because its half-life is long and unpredictable — anywhere from 8 to 59 hours depending on the individual — toxic levels and build up and cause respiratory depression. …

Read More »